Ohio, 2003

Damaging Wind in Ohio, July 4, 2003

July 4, 2003 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 4, 4:05 PM EST, 41 minutes earlier.

Area forecast discussion, Jul 4, 4:05 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
505 PM EDT FRI JUL 4 2003

ZONE FORECAST UPDATED TO EXPAND FLOOD WATCH TO THE MASON-DIXON LINE
IN PENNSYLVANIA AND ALSO ADJOINING OHIO AND WEST VIRGINIA COUNTIES
ON THE OHIO RIVER.

EAST-WEST BAND OF STORMS MOVING SOUTH AT 20 KNOTS...WILL MERGE WITH
NORTH-SOUTH BAND OF STORMS MOVING EAST OF 40 KNOTS. THIS MERGER WILL
ENHANCE HIGH WINDS AND HEAVY RAIN WITH THE THUNDERSTORMS. MERGER OF
THUNDERSTORMS CAN AFFECT THE PITTSBURGH AND WASHINGTON AREAS UNTIL
7-730 PM...AND THE GREENSBURG AND UNIONTOWN AREAS BETWEEN 630-830PM.
...GIORDANO

.PBZ...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH UNTIL 9 PM.
     FLOOD WATCH UNTIL 9 PM EXTREME EAST.
PA...SEVERE THUNDERSTORM WATCH UNTIL 9 PM.
     FLOOD WATCH UNTIL 9 PM..
WV...SEVERE THUNDERSTORM WATCH UNTIL 9 PM.
     FLOOD WATCH UNTIL 9 PM NORTHERN PANHANDLE.

LAG
Hazardous weather outlook, Jul 4, 4:50 AM EST, 11 hours 56 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-031150-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 AM EDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT
ACROSS THE NORTHERN HALF OF WESTERN PENNSYLVANIA...MAINLY
NORTH OF PITTSBURGH...AND IN NORTHERN PORTIONS OF EAST CENTRAL
OHIO FROM COSHOCTON TO CARROLLTON TO EAST PALESTINE.
THE GREATEST THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS
AND HEAVY RAIN. DANGEROUS LIGHTNING AND HAIL ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SATURDAY
NIGHT...MAINLY SOUTH OF INTERSTATE 80 IN WESTERN PENNSYLVANIA...AND FOR
ALL OF EAST CENTRAL OHIO...EXTREME NORTHERN WEST VIRGINIA AND GARRETT
COUNTY MARYLAND. AGAIN THE MAIN THREAT FROM THESE STORMS WILL BE STRONG
DAMAGING WINDS AND HEAVY RAIN.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION AGAIN
TUESDAY AS A COLD FRONT MOVES INTO THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY FOR TONIGHT.

In the hours before

Local storm report, Jul 4, 3:42 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
442 PM EDT FRI JUL 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    VOLANT                    PA   WIND DAMAGE
07/04/03   LAWRENCE                       TELEPHONE POLES AND POWER
                                          LINES DOWN.REPORTED BY
                                          TRAINED OBSERVER
Special weather statement, Jul 4, 3:45 PM EST, 1 hour 1 minute before
PAZ031-032-042145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
445 PM EDT FRI JUL 4 2003

...THUNDERSTORMS MOVING ACROSS THE AREA...

THUNDERSTORMS ARE MOVING ACROSS THE REGION THIS INDEPENDENCE DAY
AFTERNOON.  THE STRONGEST ACTIVITY IS MOVING THROUGH EASTERN GREENE
COUNTY AND WILL MOVE INTO FAYETTE COUNTY IN THE NEXT 45 MINUTES.
ADDITIONAL THUNDERSTORMS WILL MOVE INTO THE AREA LATER THIS
AFTERNOON.

IF YOUR HOLIDAY PLANS INCLUDE OUTDOOR ACTIVITIES...PLEASE BE
PREPARED FOR THE POSSIBILITY OF RAPIDLY DETERIORATING CONDITIONS.
IN ADDITION TO HEAVY RAINFALL WHICH MAY APPROACH ONE INCH IN AN
HOURS TIME...GUSTY WINDS TO 35 MPH...DANGEROUS LIGHTNING...AND HAIL
ARE ALSO POSSIBLE.  BE ESPECIALLY CAREFUL IF YOU ARE DRIVING AS
THERE MAY BE PONDING OF WATER ON THE ROADWAYS AND REDUCED VISIBILITY
IN HEAVY RAIN.

IF YOU EXPERIENCE HIGH WATER OR HAIL...PLEASE REPORT THESE
CONDITIONS BY CALLING 1-877-633-6772.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

TYBURSKI
Local storm report, Jul 4, 3:52 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
452 PM EDT FRI JUL 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    EVANS CITY                PA   WIND DAMAGE
07/04/03   BUTLER                         15-20 LARGE TREES DOWN ON
                                          ROUTE 68 NEAR EVANS CITY.
                                          REPORTED BY SKYWARN
                                          SPOTTERS

0445 PM    NEW CASTLE                PA   FLASH FLOODS
07/04/03   LAWRENCE                       BLACKTOP AND BRICKS LIFTED
                                          OFF OF DELEWARE AVENUE.

0445 PM    NEW CASTLE                PA   WIND DAMAGE
07/04/03   LAWRENCE                       TREE UPROOTED FELL ON
                                          HOUSE AT LEISURE AND
                                          HIGHLAND STREET. TREE
                                          BLOCKING ROAD AND PULLED
                                          POWER LINES DOWN ON WINTER
                                          STREET BETWEEN HIGHLAND AND
                                          CARLISLE.REPORTED BY
                                          SKYWARN SPOTTERS
Special weather statement, Jul 4, 4:23 PM EST, 23 minutes before
MDZ001-OHZ050-059-069-PAZ021>023-029>032-WVZ001>004-012-021>023-041-
042315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
523 PM EDT FRI JUL 4 2003

...THUNDERSTORMS MOVING ACROSS THE REGION...

THUNDERSTORMS ARE MOVING ACROSS EAST CENTRAL OHIO THIS EVENING AND WILL
AFFECT THE REGION OVER THE NEXT TWO TO THREE HOURS. THESE STORMS HAVE
HAD A HISTORY OF PRODUCING HEAVY RAINFALL...HAIL...DAMAGING WINDS...AND
FLOODING.

IF YOUR HOLIDAY PLANS INCLUDE OUTDOOR ACTIVITIES...PLEASE BE PREPARED
FOR RAPIDLY DETERIORATING CONDITIONS.  IN ADDITION TO HEAVY RAINFALL
WHICH MAY APPROACH ONE TO ONE-AND-A-HALF INCHES IN AN HOURS
TIME...GUSTY WINDS TO 35 MPH...DANGEROUS LIGHTNING...AND HAIL ARE ALSO
POSSIBLE. IF THREATENING WEATHER APPROACHES...MOVE TO A STURDY BUILDING
WITHOUT DELAY. BE ESPECIALLY CAREFUL IF YOU ARE DRIVING AS THERE MAY BE
PONDING OF WATER ON THE ROADWAYS AND REDUCED VISIBILITY IN HEAVY RAIN.

IF YOU EXPERIENCE HIGH WATER OR HAIL...PLEASE REPORT THESE CONDITIONS
BY CALLING 1-877-633-6772.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Jul 4, 4:38 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
538 PM EDT FRI JUL 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    WALHONDING                OH   WIND DAMAGE
07/04/03   COSHOCTON                      LARGE TREES DOWNREPORTED
                                          BY EMERGENCY MANAGEMENT

0519 PM    SALEM                     OH   WIND DAMAGE
07/04/03   COLUMBIANA                     TREES DOWN REPORTED BY
                                          EMERGENCY MANAGEMENT

0515 PM    MALVERN                   OHIO   WIND DAMAGE
07/04/03   CARROLL                        TREES DOWN REPORTED BY
                                          EMERGENCY MANAGEMENT
Local storm report, Jul 4, 4:46 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
546 PM EDT FRI JUL 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0537 PM    HANOVERTON                OH   WIND DAMAGE
07/04/03   COLUMBIANA                     TREES DOWN IN HANOVERTON.
                                          PONDING OF WATER ON
                                          INTERSECTION OF ROUTE 30
                                          AND ROUTE 9. POWERLINES
                                          DOWN 1.5 MILES NORTH OF
                                          HANOVERTON ON ROUTE 9.

0537 PM    HANOVERTON                OH   WIND DAMAGE
07/04/03   COLUMBIANA                     TREES DOWN IN HANOVERTON.
                                          PONDING OF WATER AT
                                          INTERSECTION OF ROUTES 30
                                          AND 9. POWERLINES DOWN 1.5
                                          MILES NORTH OF HANOVERTON
                                          ON ROUTE 9 REPORTED BY
                                          SKYWARN SPOTTERS.

The radar

The Pittsburgh radar (KPBZ), 79 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
July 4, 4:46 PM EST
Where
Harrison County, Tappan Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.300, -81.100

Large tree down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369622.